• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Did my psychologist properly inform me about lithium? Advice

R

Riverlike123

New member
Joined
Oct 27, 2019
Messages
1
Location
Mocksville, NC
Hello,

I was recently placed on lithium by my psychologist. She told me about how great lithium was, that it got a bad rap, and how it was better compared to *insert a bi-polar medication you've never heard of*. When I asked her about side effects the first time she listed positive side effects like "growing neural pathways" and "less anxiety" consistently making it sound like this would start happening immediately. When I then specified negative side effects, she printed me off a basic sheet of side effects, and then told me there really weren't any and none of them were too bad. Furthermore, I'm fairly certain she didn't mention things like needing to drink more water or anything about lithium toxicity (I take several medications which decrease the excretion rate of lithium). After a month of really shitty side effects and minimal improvement, I feel like my psychologist did a less than credible job of preparing me for this medication. I am considering whether or not to switch psychologists.

However, maybe she did do her job. I mean maybe most people don't have awful side effects (but I still feel like it was her job to tell me that was a possibility....). Please let me know if the information she gave was normal and tell me if I'm being too harsh on her. I honestly have no clue what a psychologist should be telling you before placing you on lithium.
*Side note: Should it be working after a month?
Thanks y'all so much!
 
N

nyarb

Member
Joined
Oct 27, 2019
Messages
11
Location
USA
Hello.... Your psychologist did not do a thorough job of explaining what to expect from lithium.

First of all, if your other meds prevent the lithium from reaching it's full potential, I feel it is her job to give you the other choices of mood stabilizers available and allow YOU to decide which you one you wish to try first.

Lithium used to be the 'gold standard' for bipolar 1, but there are other drugs available that do not run the risk of having your blood checked as often, run the risk of sweats, acne, dehydration, etc.

I am on valproate for my bp 1. My doctor is a psychiatrist. Is your psychologist licensed to
write scripts in your state? Here in Florida they are NOT. My medication is fast acting, only requires a blood screen every 6 months, and honestly at the dose I'm at 1500 mg a day, the first 2 screens came back as stable level and I haven't had a blood screen in years, with no issues.
Again, I am surprised she can write a script for anything. Also there are more choices in the mood stabilizer category than say 20 years ago.

I would look for a new doctor, if you have the means I would ask others you may know or start with your GP for a psychiatrist. I have found over the years that I know more about meds for my disorder than the doctor's are aware of, as I have the time to do the research, as well as it is my illness so I am going to do as much research on the matter, on a regular basis than I have experienced any doctor doing on my behalf.

You are not being too harsh on her, you pay her to make the best decision for you. It does not appear that she gave you all the options available. Again, I would search for a new doctor.
 
fazza

fazza

Well-known member
Joined
Jul 23, 2014
Messages
2,641
Location
U.K
Does your medication come with a p.i sheet. The list of side effects? if so did you read it before taking the lithium?
 
O

owl

New member
Joined
Oct 26, 2019
Messages
4
Location
NE Ohio, USA
I'm currently on lithium. I was well-informed of the side effects. The primary one I'm experiencing now is weight gain (I've gained 27 pounds in 3 months), but lithium has done an excellent job of leveling out my mood. Still, I'm in the process of switching to Latuda because of the weight gain.
 
A

andrasnm

Member
Joined
Nov 16, 2019
Messages
12
Location
Davis, CA
After my pdoc mentions a new medication I immediately google it and read all about it.
 
S

smallgeezer

Guest
they all have possible side effects.

A responsible doctor/psychiatrist.nurse...whoever they are would talk you through possible side effects and health warnings.
 
Top